Administration of anesthesia
Anesthesia, Exertional Heat Deaths May Be Linked
Malignant hyperthermia occurs with extreme exercise, not just surgery, researchers find
FRIDAY, Oct. 23 (HealthDay News) -- Heat illness brought on by exertion may be linked to a rare genetic-based anesthesia complication called malignant hyperthermia, say U.S. researchers.
In cases of malignant hyperthermia, previously healthy people develop a sudden and rapid increase in body temperature after they receive certain anesthetic drugs. The drug triggers hypermetabolism of skeletal muscles, which start to break down and release their contents into the blood stream, which can result in kidney failure, multi-organ failure and death.
In a review of recent research, Dr. John F. Capacchione and Dr. Shelia M. Muldoon, from the Uniformed Services University of Health Sciences in Bethesda, Md., reported finding some key similarities between what's called exertional heat illness and malignant hyperthermia.
They found cases in which susceptible people suffered malignant hyperthermia even though they had not received anesthesia drugs. They collapsed during intense exercise or military training, and subsequent tests showed they had the gene abnormality that causes malignant hyperthermia.
The cases offer clues about a possible relationship between exertional heat illness and malignant hyperthermia, but the doctors said that further study is needed to clarify the link. For example, it appears that people who've suffered malignant hyperthermia are more likely to have problems with heat or exercise intolerance. But it's unknown whether people with exercise intolerance are at increased risk for malignant hyperthermia when receiving anesthesia.
The review is in the October issue of Anesthesia & Analgesia.
The Malignant Hyperthermia Association of the United States has more about malignant hyperthermia.